Rash

I am pretty frustrated. I started with a small rash on my leg a few weeks ago but it did not itch or hurt. One week later it grew substantially and it was itchy. It spread to the back calf and hurt in that one spot like I bruised it. I saw the nurse practitioner at my primary’s office and she gave me an antibiotic and an ointment which had no effect.

A few days later I saw my neph and she thought it might be something autoimmune and told me to get to a dermatologist right away. I did and she said she had no idea what it was. I have no exposure to new foods or drugs or anything outside.

It is now 3 weeks later and the rash on my leg partially cleared. My skin is dis colored in the area of the rash. The whole rash area circled the width of my leg and goes from just above my ankle to a few inches below my knee. I have an area on my right leg which has not gotten better. The itching has caused me to scratch until I bleed. I also have bruised myself from scratching.

My question is this. I have read that rashes occur with Sjogren’s. What causes them? Will this discolored area go away? When I looked at pictures of rashes the one depicting vasculitis seemed to match what I had. Can’t understand why a dermatologist couldn’t help me.

Has anyone had this experience? Benadryl is not cutting it and Atarax leaves me loopy!

Cassie,

Sorry, I'm just no help here, but I would have thought that a Derm would have been! I have Psoriatic Arthritis, but don't have Psoriasis! There's a big part of why I was so difficult to dx. Take a pic of it, and hang on to it.

Been in a wooded area lately?

It's totally a shot in the dark!

Hope you get some answers!

Wishing you well,

SK

http://www.sjogrenssyndromesupport.org/forum/topics/a-new-manifestation-of-sjogren-s-syndrome

Here is some info that Terri posted when the site was opened, so have a look and tell me if this looks or sounds familiar!

Hope this helps!

I live in this hell all over my legs all the time. The itching makes me crazy. I bruise so easy and I make myself bleed all the time. Two benedryl at a time sometimes if one does not work I buy them at the dollar store now I have to take them almost daily. A Gluten Free Diet makes it better but boy if you cheat watch out! My hands and wrists are affected and sometimes my rt but cheek sometimes as well. I will also have my head itch. My Doctor is watching, I will keep ya posted. So sorry it is no fun at all.

I went to an immunologist/allergist for drug testing. Besides establishing that I'm not allergic to suifa drugs, he observed that the antibodies that I produce are mostly autoimmune. And, I have all kinds of skin stuff going on, from basal cell to itchy bumps to bruising and more. I have sjogren's, autoimmune hepatitus, and SLE.

It might be a good idea to review your meds to see if you're allergic. Taz is right on about Celiac Disease.

Thanks for your replies. We already checked my medication and it is not causing my itching. I do not have psoriasis and my lab test for thyroid is normal. I have already had allergy testing and it brought up the normal culprits. I don’t have celiac disease and do not like gluten free products. On top of this gluten free products are too expensive for my fixed income. We increased out fruits and vegetables instead.

I saw my rheumatologist today. She looked at it and we talked about it being a possible autoimmune disorder. She ordered lab work to test for vasculitis and is sending me back for a second biopsy. She thinks I’m in a flare. I have to restart prednisone and we talked about the possibility of adding something to the Plaquenil. My left arm and left leg look really bad. My right arm isn’t so bad. I hope they find the answer. In the meantime we discussed taking Zantac for the itching. She said that it works differently from Benadryl and other antihistamines in the way it works. What have I got to lose, right?

When I first developed purpuric rash on my legs my Rheumy put me on Pred which did clear it...he called it peripheral vasculitis...stemming from the SS rather than the cryoglobulinemia....occured in the spring two years in a row. I tried plaquenil but stopped that due to serious photophobia....I then began to add Vit D 2000 mg to my daily supplements and i have not had to deal with it for 2 years now....but anytime I get a dermatological eruption it's back to my rheumy for a short couse of Pred....You're correct that nothing else even affects it.